Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 133, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2001, 1:59 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2001, 1:59 PM MDT (19:59 UTC)
- Expired
- Aug 13, 2001, 2:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties
Counties Adams County, CO, Arapahoe County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 4 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 2424 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
249 WUUS55 KBOU 132002 SVRDEN COC001-005-031-132045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 159 PM MDT MON AUG 13 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ADAMS COUNTY IN NORTHEAST COLORADO WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO EASTERN DENVER COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE EASTERN DENVER AREA * UNTIL 245 PM MDT * AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CENTENNIAL AIRPORT...OR ABOUT 13 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED JUST SOUTH OF DENVER INTERNATIONAL AIRPORT. IT WAS MOVING NORTH AT 20 MPH AND WILL MOVE ACROSS THE AIRPORT GROUNDS BY 2:30 PM. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AURORA... NORTHEASTERN COMMERCE CITY...EASTERN DENVER...DENVER INTERNATIONAL AIRPORT...ARAPAHOE PARK...BUCKLEY AFB...CENTENNIAL...GREENWOOD VILLAGE...MANILA VILLAGE AND WATKINS. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:30 AM MDT, 10 hours 29 minutes earlier.
Area forecast discussion, Aug 13, 3:30 AM MDT, 10 hours 29 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 330 AM MDT MON AUG 13 2001 WATER VAPOR LOOP SHOWS HIGH AMPLITUDE UPPER LEVEL RIDGE CENTERED OVER COLORADO AND WESTERN WYOMING. MEANWHILE...A SIGNIFICANT SHORT WAVE WAS TAKING SHAPE OVER WESTERN ARIZONA. AS THE UPPER LEVEL RIDGE SHIFTS SLOWLY EASTWARD THROUGH TONIGHT...THE SHORT WAVE WILL RIDE UP THE BACK SIDE OF THE RIDGE AND INTO SOUTHWEST COLORADO BY THIS EVENING. THEREFORE...THIS DISTURBANCE WILL NOT IMPACT THE PLAINS TODAY...BUT SHOULD HELP STORM COVERAGE IN THE MOUNTAINS FROM LATE THIS AFTERNOON THROUGH TONIGHT WITH SOME UPWARD Q-G FORCING AND PLENTY OF MOISTURE TO WORK WITH. ON THE PLAINS...SURFACE HIGH PRESSURE TO THE EAST AND SOME CLOUDINESS WILL HOLD BACK SURFACE WARMING A BIT. QUESTION IS WHETHER WE BREAK THE CAP THAT MODELS ARE HINTING AT. SURFACE PRESSURE FALLS OVER WYOMING AND ALONG THE FRONT RANGE LATER TODAY WILL TIGHTEN THE PRESSURE GRADIENT AND INCREASE SOUTHEASTERLY LOW LEVEL WINDS...THEREBY RESULTING IN A DENVER CONVERGENCE ZONE. THEREFORE...EVEN IF TEMPS DONT HIT CONVECTIVE READINGS AROUND 86F... WE SHOULD END UP WITH ENOUGH CONVERGENCE ALONG THE BOUNDARY TO BREAK THROUGH THE CAP. FOR THIS REASON WILL HAVE BEST POPS FROM DOUGLAS COUNTY THROUGH EASTERN ADAMS AND ARAPAHOE COUNTIES THIS AFTERNOON AND EVENING...WHILE LOWERING POPS A BIT ELSEWHERE THIS AFTERNOON BECAUSE OF SLOW MOVEMENT OF SHORT WAVE. WITH STRENGTH OF SOUTHEAST LOW LEVEL FLOW (AT LEAST 15 KTS)...BOUNDARY MAY HAVE A TENDENCY TO PUSH NORTHWESTWARD. DAY SHIFT WILL HAVE TO WATCH THIS FOR POSSIBLE IMPLICATIONS ON STORM CHANCES IN DENVER. ALTHOUGH WIND SHEAR ALOFT IS RATHER WEAK...COULD NOT RULE OUT A SEVERE STORM WITH STRENGTH OF LOW LEVEL FLOW AND CAPES NEAR 1500 J/KG ALONG BOUNDARY. ON TUESDAY...SHORT WAVE MOVES ACROSS THE CWA BUT TIMING WILL HAVE A BIG AFFECT ON INTENSITY OF WEATHER. PRELIMINARY INDICATIONS ARE THAT STRONGEST STORMS MAY DEVELOP ALONG LOW LEVEL CONVERGENCE ZONE WHICH MOVES TO JUST EAST OF FRONT RANGE URBAN CORRIDOR BY MID DAY. SCATTERED POPS ALL AREAS LOOKS GOOD. THEN COOLER SURGE COMES IN FOR WEDNESDAY AND THURSDAY SO HIGH TEMPS IN THE 70S ARE ON THE RIGHT TRACK. NO CHANGES TO EXTENDED. BARJENBRUCH .DEN...NONE.
In the hours before
Special weather statement, Aug 13, 11:00 AM MDT, 2 hours 59 minutes before
COZ030>051-132000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT MON AUG 13 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE ROCKY MOUNTAINS TODAY AND TONIGHT...BUT A STRONG UPPER LEVEL DISTURBANCE WILL ROTATE NORTHWARD FROM ARIZONA INTO EASTERN UTAH AND WESTERN COLORADO TONIGHT. THIS SYSTEM WILL SPREAD MONSOONAL MOISTURE NORTHWARD OVER THE COLORADO NORTH CENTRAL MOUNTAINS THIS EVENING. SURFACE HIGH PRESSURE WILL REMAIN OVER THE GREAT PLAINS. WITH THE LOW LEVEL FLOW FROM THE SOUTHEAST OVER NORTHEASTERN COLORADO...SURFACE DEWPOINTS WILL REMAIN IN THE 50S AND LOWER 60S. THE FORMATION OF A DENVER MESOCYCLONE WILL DIRECT THIS MOISTURE AGAINST THE FRONT RANGE AND CONTRIBUTE TO CONVECTIVE DEVELOPMENT OVER THE FOOTHILLS. ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS DURING THE EARLY AFTERNOON. WITH LIGHT WINDS ALOFT THESE STORMS WILL BE SLOW TO MOVE OFF THE FOOTHILLS AND OVER THE URBAN CORRIDOR UNTIL LATE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE MOUNTAINS THIS EVENING AND MAY CONTINUE THROUGH THE NIGHT. WITH THE INCREASE IN MOISTURE AND INSTABILITY OVER THE MOUNTAINS THESE STORMS MAY PRODUCE LOCALLY HEAVY RAIN ESPECIALLY THIS EVENING. UP TO TWO INCHES OF RAIN IN AN HOUR MAY CAUSE FLOODING OF SMALL STREAMS...NORMALLY DRY GULCHES AND LOW LYING OR FLOOD PRONE AREAS. THE RAIN MAY ALSO CAUSE MUD AND ROCK SLIDES ON HIGHWAYS IN STEEP TERRAIN. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE NORTHEASTERN PLAINS FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION WILL NOT BE REQUIRED. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:17 PM MDT | Tornado Warning | BOU | Adams, Denver | 28 min |
| Aug 13, 2:30 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 45 min |
| Aug 13, 2:46 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 29 min |
| Aug 13, 3:30 PM MDT | Flash Flood Warning | BOU | Washington | 90 min |
| Aug 13, 4:02 PM MDT | Flash Flood Warning | BOU | Washington | 88 min |
| Aug 13, 4:55 PM MDT | Flash Flood Warning | BOU | Washington | 95 min |
| Aug 13, 5:15 PM MDT | Flash Flood Warning | BOU | Washington | 105 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.